Numerical computation of solitons for optical systems
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 43 (2009) no. 1, p. 173-208

In this paper, we present numerical methods for the determination of solitons, that consist in spatially localized stationary states of nonlinear scalar equations or coupled systems arising in nonlinear optics. We first use the well-known shooting method in order to find excited states (characterized by the number k of nodes) for the classical nonlinear Schrödinger equation. Asymptotics can then be derived in the limits of either large k are large nonlinear exponents σ. In a second part, we compute solitons for a nonlinear system governing the propagation of two coupled waves in a quadratic media in any spatial dimension, starting from one-dimensional states obtained with a shooting method and considering the dimension as a continuation parameter. Finally, we investigate the case of three wave mixing, for which the shooting method is not relevant.

DOI : https://doi.org/10.1051/m2an:2008044
Classification:  35J25,  35J60,  65N06,  65N99,  78M20
Keywords: nonlinear optics, elliptic problems, stationary states, shooting method, continuation method
@article{M2AN_2009__43_1_173_0,
     author = {Menza, Laurent Di},
     title = {Numerical computation of solitons for optical systems},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {43},
     number = {1},
     year = {2009},
     pages = {173-208},
     doi = {10.1051/m2an:2008044},
     zbl = {1159.65070},
     mrnumber = {2494799},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2009__43_1_173_0}
}
Menza, Laurent Di. Numerical computation of solitons for optical systems. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 43 (2009) no. 1, pp. 173-208. doi : 10.1051/m2an:2008044. http://www.numdam.org/item/M2AN_2009__43_1_173_0/

[1] M. Balabane, J. Dolbeault and H. Ounaies, Nodal solutions for a sublinear elliptic equation. Nonlinear Anal. 52 (2003) 219-237. | MR 1938658 | Zbl 1087.35033

[2] A.V. Buryak, V.V. Steblina and Y. Kivshar, Self-trapping of light beams and parametric solitons in diffractive quadratic media. Phys. Rev. A 52 (1995) 1670-1674.

[3] A.V. Buryak, P. Di Trapani, D.V. Skryabin and S. Trillo, Optical solitons due to quadratic nonlinearities: from basic physics to futuristic applications. Phys. Rep. 370 (2002) 62-235. | MR 1989309 | Zbl 0998.78009

[4] L. Di Menza, Transparent and absorbing conditions for the Schrödinger equation in a bounded domain. Numer. Funct. Anal. Optim. 18 (1997) 759-775. | MR 1472153 | Zbl 0895.65041

[5] G. Fibich, N. Gavish and X.-P. Wang, Singular ring solutions of critical and supercritical nonlinear Schrödinger equations. Physica D 18 (2007) 55-86. | MR 2370365 | Zbl 1118.35043

[6] W.J. Firth and D.V. Skryabin, Optical solitons carrying orbital angular momentum. Phys. Rev. Lett. 79 (1997) 2450-2453.

[7] H. He, M.J. Werner and P.D. Drummond, Simultaneous solitary-wave solutions in a nonlinear parametric waveguide. Phys. Rev. E 54 (1996) 896-911.

[8] J. Iaia and H. Warchall, Nonradial solutions of a semilinear elliptic equation in two dimensions. J. Diff. Equ. 119 (1995) 533-558. | MR 1340550 | Zbl 0832.35040

[9] R. Kajikiya, Norm estimates for radially symmetric solutions of semilinear elliptic equations. Trans. Amer. Math. Soc. 347 (1995) 1163-1199. | MR 1290720 | Zbl 0833.35039

[10] M.K. Kwong, Uniqueness of positive solutions of Δu-u+u p =0 in n . Arch. Rat. Mech. Anal. 105 (1989) 243-266. | MR 969899 | Zbl 0676.35032

[11] D.J.B. Lloyd and A.R. Champneys, Efficient numerical continuation and stability analysis of spatiotemporal quadratic optical solitons. SIAM J. Sci. Comput. 27 (2005) 759-773. | MR 2199906 | Zbl 1096.78006

[12] B. Malomed, P. Drummond, H. He, A. Berntson, D. Anderson and M. Lisak, Spatiotemporal solitons in multidimensional optical media with a quadratic nonlinearity. Phys. Rev. E 56 (1997) 4725-4735.

[13] K. Mcleod, W.C. Troy and F.B. Weissler, Radial solutions of Δu+f(u)=0 with prescribed number of zeros. J. Diff. Equ. 83 (1990) 368-378. | MR 1033193 | Zbl 0695.34020

[14] T. Mizumachi, Vortex solitons for 2D focusing nonlinear Schrödinger equation. Diff. Int. Equ. 18 (2005) 431-450. | MR 2122708

[15] I.M. Moroz, R. Penrose and P. Tod, Spherically-symmetric solutions of the Schrödinger-Newton equation. Class. Quant. Grav. 15 (1998) 2733-2742. | MR 1649671 | Zbl 0936.83037

[16] V.V. Steblina, Y. Kivshar, M. Lisak and B.A. Malomed, Self-guided beams in diffractive χ (2) medium: variational approach. Optics Comm. 118 (1995) 345-352.

[17] P.L. Sulem and C. Sulem, The nonlinear Schrödinger equation, Self-focusing and wave collapse. AMS, Springer-Verlag (1999). | MR 1696311 | Zbl 0928.35157

[18] I.N. Towers, B.A. Malomed and F.W. Wise, Light bullets in quadratic media with normal dispersion at the second harmonic. Phys. Rev. Lett. 90 (2003) 123902.

[19] M.I. Weinstein, Nonlinear Schrödinger equations and sharp interpolation estimates. Comm. Math. Phys. 87 (1983) 567-576. | MR 691044 | Zbl 0527.35023